Skip to content

Schizophrenia Health Center

Font Size

Schizophrenia Drugs May Up Tumor Risk

A statistical "signal" links Risperdal and other schizophrenia drugs to pituitary tumors, FDA researchers report.

Sexual Symptoms May Warn of Tumor Risk continued...

How could schizophrenia drugs cause pituitary tumors? The pituitary gland makes a hormone called prolactin. Prolactin tells women's breasts to enlarge and make milk. Normally, a brain chemical called dopamine puts the brakes on prolactin production.

Risperdal and several other antipsychotic drugs block dopamine. This reduces their psychotic symptoms -- but it also takes the brakes off the pituitary's prolactin machinery. Overproduction of prolactin, over time, can make the pituitary grow larger, which ups the risk for tumor growth.

"A quarter of all patients who take Risperdal have prolactin elevations," Doraiswamy says. "Most are mild and fairly transient, so those people don't need to worry at all. Many, many people have taken Risperdal for years without any problem. But Risperdal is far more likely to cause prolactin problems than many other drugs in its class."

Those who do have problems, Doraiswamy says, usually have sexual symptoms: male impotence, breast tenderness, breast enlargement, and/or abnormal milk secretion in a child, a man, or a nonpregnant woman.

"We just had a call from a patient who had a pituitary tumor while on Risperdal, and then switched to another drug and the tumor went away," Doraiswamy says. "But if any drug switching is done, it must be done with a psychiatrist's care. If you suddenly switch from one drug to another, psychotic symptoms may flare up."

Currier says that sexual side effects in most Risperdal patients will go away if a lower dose of the drug is used. That's why he's glad to see doctors becoming concerned about too-high prolactin levels in patients taking antipsychotic drugs. He's not worried about pituitary tumors -- he's worried that the sexual side effects will cause patients to stop taking their meds.

"Sexual side effects are taboo to talk about, even in psychiatry," Currier tells WebMD. "This is one reason people go off their antipsychotic drugs. If this causes psychiatrists to be mindful of it, and talk about it with patients, it is a good thing."

1|2

Today on WebMD

69X75_Depression.jpg
Article
Mental Health Psychotic Disorders
Article
 
Schizophrenia Medications
Article
bored man resting chin on hands
Article
 
10 Questions to Ask Doctor About Schizophrenia
Article
brain scan
Slideshow
 
Schizophrenia What Increases Your Risk
Article
mother and daughter
Article
 
male patient with doctor
Article
romantic couple
Article
 
colored pencils
Video
businesswoman working at desk at night
Article
 

WebMD Special Sections